Girl, three, dies after being given wrong gas
By Richard Alleyne and Celia Hall
Electronic TelegraphUK News
ISSUE 2092Thursday 15 February 2001
THE family of a three-year-old girl who died in hospital after being
given "laughing gas" instead of oxygen yesterday demanded action to end the
spate of NHS accidents.
Najiyah Hussain fell ill shortly after having a flu injection and was taken
to hospital suffering from fits. But when she arrived at Newham General
Hospital's Accident and Emergency department she was given nitrous oxide
gas instead of oxygen. A doctor placed a mask over her head to administer
oxygen to aid her breathing.
But he pulled the wrong lever on the side of the trolley and pure nitrous
oxide flooded her lungs. The anaesthetic, usually administered in small
doses, reduced her heart rate within seconds and she suffered a heart
attack. She was immediately rushed to intensive care and placed on a life
But at 7pm on Jan 18 it was agreed that nothing more could be done for her
and the machine was turned off. Najiyah, from Manor Park, east London, had
suffered a seizure before but this is not thought to be connected with the
flu injection. Yesterday her family demanded an investigation into her
death and called for a review of NHS procedures.
Her father Akmul Hussain, 41, a self-employed leather goods importer from
Bangladesh, said: "When I was told it was a mistake I was so full of grief.
The whole family was devastated. In my heart I do feel anger but I realise
that I cannot bring Najiyah back. We want to tell people about what
happened for the others. This should not happen again."
Najiyah's sister, Aysha, 21, an accountancy student, said: "I just don't
understand how someone can make such a mistake. The NHS does not have a
good record at the moment. They should do something to stop these mistakes.
Najiyah was so funny, so cute. She had just started nursery. The whole
family was so proud of her because she was such a character."
In a statement Newham Healthcare NHS Trust, offered condolences to her
parents. It said: "The trust has launched an internal investigation." This
is the fourth time in the past six weeks that the wrong drug or treatment
has been administered in an English NHS hospital.
Three of the cases ended in death. Brighton Health Care Trust launched an
investigation yesterday after a three-year-old boy with suspected
meningitis was given four times the prescribed dose of an anti-viral drug.
The child was not harmed, the hospital said. Last weekend a consultant at
the Royal Sussex County Hospital was suspended after the death of a
patient, who had a drug injected into a vein instead of the spine. An
investigation is under way.
In January, at the Queen's Medical Centre, Nottingham, Wayne Jowett, 18, a
leukaemia patient, died after a drug was injected into his spine instead of
a vein. At the same time, an inquest in Northampton recorded a verdict of
accidental death on a woman who was wrongly injected with the same drug.
Katherine Murphy, of the Patients' Association, said yesterday: "We cannot
understand how this latest accident happened. The gases are in different
coloured tubes." Prof Liam Donaldson, the Chief Medical Officer, said
procedures were being improved.
He said: "Safer care for patients will be achieved by focusing on designing
[Home] [Flu vaccines]